You may have heard a drug mentioned as a Schedule... Read More
Written By Legacy Healing Center - Aug 5 2022
Table of Contents
One of the biggest risks of illicit drug use or even prescription drugs, when they are misused, is overdosing. A drug overdose can cause long-term damage and may result in toxic brain injury. If you or someone you love has suffered from a drug overdose, it’s helpful to understand this condition.
Toxic brain injury occurs with cerebral blood flow stops going to the brain tissue, which is also known as anoxic encephalopathy. It can also be referred to as hypoxic-ischemic brain injury. When it happens because of a drug overdose, the term toxic brain injury is used. Anoxic brain injury occurs when the person stops breathing while hypoxic injury happens when the breathing slows down to a dangerous level.
This condition can happen from poisoning, cardiac arrest, or vascular injury, but it also occurs with drug overdoses. Many people die without ever regaining consciousness. Others will suffer various levels of damage from the loss of blood flow. When a person overdoses, their heart rate, and breathing may slow to dangerous levels even if they don’t stop breathing completely. If the brain doesn’t get enough oxygen, it can lead to damage.
Brain injury may be identified soon after the overdose occurs. Testing may indicate a lack of oxygen, and CT scans of the brain are generally performed to determine damage. The initial evaluation may return normal, but subsequent imaging may indicate anoxic injury. The doctor may order an MRI to help with diagnosis as well¹.
A doctor may order an electroencephalogram (EEG), which measures the brain’s electrical activity. They may use evoked potentials testing to determine if the brain has a response to sensations, such as touch².
The first step in toxic brain injury treatment is stabilizing the patient. The next step is diagnosis. Other scenarios may mimic the signs of brain injury, such as sepsis, sedation medication, or even drug overdose and alcohol intoxication. Initially, the patient may be in a comatose state. In time, they may show recovery or stay in a vegetative state even to the point of brain death. A vegetative state may still maintain a sleep-wake cycle even though there is no self-awareness¹.
At the time of the overdose, emergency personnel will work to restore oxygen flow to the brain. They may use Naloxone to counter the overdose and perform CPR or give the person oxygen until they can breathe independently.
The amount of damage done to the brain will depend on how long the person had limited or no oxygen going to the brain. The more severe the condition, the more long-term effects the person may experience. Brain cells begin to die in just five minutes of low oxygen. Signs that indicate the person is suffering from hypoxia include:
If a person shows these signs after taking drugs, you need to call for help immediately.
The person who experiences symptoms of brain damage from a drug overdose may exhibit the following:
While brain death can occur after ten minutes without oxygen, damage can begin in just a few minutes².
After a diagnosis and immediate care has been made, a doctor may recommend physical, occupational, and speech therapy to help with recovery. These therapies cannot cure dead brain cells, but they can help the person learn new ways of functioning and develop new pathways in the brain. If the hypoxia was severe, the damage may be permanent.
The best way to prevent brain damage from a drug overdose is to prevent the overdose. If you or a loved one is abusing drugs or alcohol, you need to seek treatment. A drug overdose can happen quickly, especially if you mix substances. It’s essential to recognize and avoid the risks before an overdose occurs. Mixing drugs with alcohol makes you more susceptible to an overdose because one substance can mask the symptoms of another substance.
For instance, an alcohol overdose happens when a person has too much alcohol in the bloodstream that basic systems of the body begin to shut down, such as heart rate and breathing. If the person is also taking opioids or other drugs with sedative effects, it can increase the risk of alcohol overdose. The person may become confused, start vomiting, have trouble breathing and a slow heart rate, and develop clammy skin. Their body temperature may drop dangerously low³.
A person is at an increased risk of an overdose if they consume too much of the substance too quickly. This situation is often seen with binge drinking.
Preventing a drug overdose begins with being aware of which substances you are consuming and how much. Avoid mixing substances and drink alcohol more slowly. It also helps to drink after you have eaten because the food helps to absorb the alcohol.
If you have trouble stopping once you start drinking or using drugs, it’s better if you don’t start. You may have a dependency or even an addiction to the substance. In this case, you need to seek addiction treatment.
Legacy Healing Centers is a comprehensive treatment center for drug and alcohol addiction. This center focuses on a client-centered approach to provide support and help them continue for long-term change and recovery. This holistic approach enables the person to deal with their addiction and to thrive in their new life as they develop the skills they need to avoid relapse in the future.
The process begins with detox and a complete evaluation, allowing the therapist to create a personalized treatment plan. Treatment at Legacy Healing Centers will include individual counseling and group therapy. Family therapy and aftercare are also provided. Cognitive behavioral therapy and hypnotherapy treatment are just two available treatment options available to give you the resources you need for success.
If you or a loved one are suffering from drug addiction and are worried about a toxic brain injury from drugs, know that help is just a phone call away. Contact us at 888-534-2295 to talk to our treatment specialists who can answer your questions and help you take the next step. Come to a place where you are respected and supported with Ladies and Gentlemen helping Ladies and Gentlemen.